NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 5, 2013
My wife, 38 years old, (Height 5 feet 7 inches and weight 74kg) was diagnosed with high FBS(269) and PPBS (318) two months back. She was prescribed Daonil-M (Glibenclamide and Metformin Hydrochloride susstained release)(1/2 tab twice a day) by the physician. Since then she has been on restricted diet and following the physician`s advice meticulously and her FBS and PPBS have been recently tested to be within the normal limits. Her body weight has also decreased to 66kg. She is also a patient of hypertension and under medications Tenormin-50 (Atenolol)(1 tab) and Losar-H (Losartan Potassium and Hydrochlorothiazide)(1/2 tab) daily since the last 6-7 years.
Recently she was advised to undergo microalbumin/creatinine ratio test of urine the result of which which shows that the same is 410 microgram/mg of creatinine (first morning urine sample).
The physician being presently out of station can you please assess the seriousness of the patient`s condition and course of treatment that need to be taken?
There is no urgency in this but there are some thoughts I will share with you that you can discuss with her doctor when s/he comes back.
The urine sample should be repeated to document the level of microalbuminuria. You do not mention her blood pressure (BP). The target for her systolic BP should be about 125 mmHg. Losartan is a good medication to control both the BP and the microalbuminuria. The losartan is not at the maximum dose, which is 100mg/day. I would not increase her Losar-H to do this since it would provide an excessive amount to hydrochlorothiazide. She would therefore need a different formulation of losartan. Protecting her kidneys also involves good glucose control and I am glad to see that her sugars are normal. You do not mention her serum creatinine which is a measure of her kidney function. I am sure that your doctor has these results.
Finally, these recommendations are out of context since I don't know the specifics of her case. Higher doses of losartan may entail more side effects, and the target BP may need to be calibrated depending on the specifics of her case, as evaluated by her doctor.
Thomas Zipp, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University